Alert archive / California / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 12, 2022, 8:03 PM PDT for Modoc County, California. It took effect at Jul 13, 2022, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2022, 8:03 PM PDT (03:03 UTC)
- In effect from
- Jul 13, 2022, 2:00 PM PDT
- Expired
- Jul 13, 2022, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2496 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
518 WWUS86 KMFR 130303 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 803 PM PDT Tue Jul 12 2022 ...Hot, Dry, and Windy Conditions Wednesday Afternoon... .Abnormally hot conditions under the ridge has already created critically dry conditions east of the Cascades. As an upper level trough moves in behind the ridge, winds during the afternoon will become gusty. This will result in critical conditions Wednesday afternoon. CAZ285-131515- /O.EXP.KMFR.FW.W.0001.000000T0000Z-220713T0300Z/ /O.UPG.KMFR.FW.A.0001.220713T2100Z-220714T0300Z/ /O.NEW.KMFR.FW.W.0002.220713T2100Z-220714T0300Z/ Modoc County Except for the Surprise Valley- 803 PM PDT Tue Jul 12 2022 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 10 to 20 mph with gusts up to 30 mph. * Humidity: As low as 9 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ624-130415- /O.EXP.KMFR.FW.W.0001.000000T0000Z-220713T0300Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- 803 PM PDT Tue Jul 12 2022 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 624... Winds will be a little lower with humidities a bit higher Wednesday. $$ Visit us at www.weather.gov/Medford
3 follow-up statements
145 WWUS86 KMFR 131405 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 705 AM PDT Wed Jul 13 2022 ...Hot, Dry, and Windy Conditions Wednesday Afternoon... .Abnormally hot conditions under the ridge has already created critically dry conditions east of the Cascades. As an upper level trough moves in behind the ridge, winds during the afternoon will become gusty. This will result in critical conditions Wednesday afternoon. CAZ285-140000- /O.CON.KMFR.FW.W.0002.220713T2100Z-220714T0300Z/ Modoc County Except for the Surprise Valley- 705 AM PDT Wed Jul 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest around 15 mph with gusts up to 30 mph. * Humidity: As low as 12 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
714 WWUS86 KMFR 132057 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 157 PM PDT Wed Jul 13 2022 CAZ285-140300- /O.CON.KMFR.FW.W.0002.220713T2100Z-220714T0300Z/ Modoc County Except for the Surprise Valley- 157 PM PDT Wed Jul 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty winds with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 15 to 20 mph with gusts up to 30 mph. * Humidity: As low as 7 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
952 WWUS86 KMFR 140300 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 800 PM PDT Wed Jul 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING... CAZ285-140400- /O.EXP.KMFR.FW.W.0002.000000T0000Z-220714T0300Z/ Modoc County Except for the Surprise Valley- 800 PM PDT Wed Jul 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... Humidities are rising and winds are diminishing across the area. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:33 PM PDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 12, 2:33 PM PDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Medford OR
233 PM PDT Tue Jul 12 2022
.SYNOPSIS...The heat dome, high pressure over the Desert
Southwest, is dominating the weather in Southern Oregon and
Northern California again today. After today, upper troughing to
the northwest will push closer to the area, and the high pressure
will lose some influence, and temperatures will lower towards
normal readings for this time of year. There's a slight chance of
thunderstorms today for a small portion of the forecast area, but
chances diminish after today.
&&
.DISCUSSION...Today is the last day of the rather brief heat wave,
as tomorrow's high temperatures will trend 5 to 10 degrees lower
than today. Our Heat Advisory ends at 5pm today, and this seems
reasonable given the latest data and forecast. Breezy winds are
expected again this afternoon, and given the hot conditions, it
will feel a little like a convection oven out there. Tomorrow's
breezes will be similar strength, but some cooling will accompany
them. With the hot, dry, and breezy conditions, there are some
fire weather hazards today and tomorrow, including Red Flag
Warnings in some areas east of the Cascades. Please the fire
weather discussion below for more details on that.
Thunderstorm chances over the next two days generally range from 10%
to 15%, focused over Western Siskiyou County, the Cascades, and
Northern Klamath/Lake Counties. Tomorrow, the thunderstorm risk
shifts east to affect mainly northern Klamath/Lake Counties. Both
days generally feature weak triggers and moderate instability and
moisture. Thus, we're wording the thunderstorm chances "slight",
for those areas.
The air mass maintains a similar temperature Thursday through
Sunday, with afternoon readings near normal for this time of year
west of the Cascades, and slightly above normal east of the
Cascades. Marine cloud intrusions are expected each night/morning,
into the weekend, with clouds making their way into the Umpqua Basin
near Roseburg, before clearing out in the afternoon.
Thunderstorms are not expected Thursday through Sunday, mainly due
to lack of midlevel moisture. We do note a significant shortwave
moving into the Northern California coast Thursday night, and this
tends to pique the interest of a meteorologist that's dealt with
nighttime/morning thunderstorms before. This energy, rounding the
beast of the offshore upper trough, is lacking moisture per the
latest models, so we don't think it will generate any thunderstorms
as it moves in Thursday night/Friday morning. That said, we'll keep
an eye on it. Keene
&&
.AVIATION...12/18Z TAFS...IFR ceilings prevail over the coastal
waters and along the immediate coast from Cape Blanco northward,
including at North Bend. Strong north winds there will occasionally
gust to around 30 kt. Another area of marine stratus and fog is
advancing northward into the coast near and just south of
Brookings. Areas north of Brookings to Cape Blanco are VFR. Expect
these conditions to continue this afternoon, into tonight and
through Wednesday morning. The rest of the area will be VFR with
fairly typical breezes this afternoon/evening, generally 15-25 kt.
Just a few cumulus buildups are expected this afternoon and evening
from the Cascades/Siskiyous eastward. While there is a slight chance
of a thunderstorm, with the highest probability of 15-20% in
portions of northern and eastern Lake County, most locations will
not receive any precipitation. -Spilde
&&
.MARINE...Updated 200 PM PDT Tuesday 12 July 2022...A thermal
trough will keep gusty north winds and steep to very steep seas over
the coastal waters tonight into Wednesday. Winds will be strongest
and seas will be highest south of Cape Blanco. Winds and seas will
subside with conditions gradually improving from north to south
Wednesday night into Thursday. Lighter north winds and seas are
expected Thursday night through Saturday morning, then stronger
north winds could return Saturday afternoon into Monday. -Spilde
&&
.FIRE WEATHER...200 PM PDT Tuesday 12 July 2022...Hot and dry
conditions will continue today and poses a moderate risk of heat
related illness for anyone working outside. As the ridge bringing
these hot and dry conditions breaks down today, a marine push along
the coast will cause increased winds in the presence of humidities
at or below 15% east of the Cascades. A RFW for critical wind & RH
conditions remains in effect this afternoon, generally in FWZ CA-
284, 285 & southeast OR-624 (see RFWMFR for more details).
Conditions on Wednesday are also expected to be critical in central
Modoc County and a Fire Weather Watch remains in effect for that.
These conditions are also possible in the southeast portion of FWZ
624 along the higher terrain, though does not seem likely to reach
the duration criteria required for a warning.
There is a low 10-15% chance for an isolated thunderstorm in west-
central Siskiyou County, along the Cascade crest, and in northern
Lake County today. The more likely scenario is for cumulus buildups
in these areas. We have removed the low chance for thunderstorms
from the forecast on Wednesday afternoon because the better
environment for storms has trended to the northeast. Then, Thursday
night into Friday morning, models show a compact shortwave more
capable of initiating thunderstorms move through the region. We are
not actually forecasting storms to initiate with this feature
because we anticipate a reduction in available moisture and thus a
key ingredient for storms. However, lightning activity at night is
difficult to forecast and we will continue to monitor the trends,
adjusting the forecast if needed.
We expect a trend towards improved recoveries overnight later in the
week, with hot, dry, and for brief periods gusty winds, to still
exist in the late afternoons. -Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ624.
Heat Advisory until 11 PM PDT this evening for ORZ029>031.
Heat Advisory until 11 PM PDT this evening for ORZ026.
CA...Heat Advisory until 11 PM PDT this evening for CAZ082>085.
Heat Advisory until 11 PM PDT this evening for CAZ081.
Red Flag Warning until 8 PM PDT this evening for CAZ284-285.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ285.
Pacific Coastal Waters...
Small Craft Advisory until 8 PM PDT Wednesday for
PZZ350-356-370-376.
Hazardous Seas Warning until 5 AM PDT Wednesday for PZZ356.
Hazardous Seas Warning until 11 AM PDT Wednesday for PZZ376.Nearby
Red Flag Warnings in California, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.